Jump to ContentJump to Main Navigation
Show Summary Details

Groups Complexity Cryptology

Managing Editor: Shpilrain, Vladimir / Weil, Pascal

Editorial Board Member: Blackburn, Simon R. / Conder, Marston / Dehornoy, Patrick / Eick, Bettina / Fine, Benjamin / Gilman, Robert / Grigoriev, Dima / Ko, Ki Hyoung / Kreuzer, Martin / Mikhalev, Alexander V. / Myasnikov, Alexei / Roman'kov, Vitalii / Rosenberger, Gerhard / Sapir, Mark / Schäge, Sven / Thomas, Rick / Tsaban, Boaz / Capell, Enric Ventura

2 Issues per year

SCImago Journal Rank (SJR) 2015: 1.208
Source Normalized Impact per Paper (SNIP) 2015: 2.294
Impact per Publication (IPP) 2015: 1.103

Mathematical Citation Quotient (MCQ) 2015: 0.48

See all formats and pricing

Generic Subgroups of Group Amalgams

Benjamin Fine
  • Department of Mathematics, Fairfield University, Fairfield, Connecticut 06430, USA
/ Alexei Myasnikov
  • Department of Mathematics, McGill University, Montreal, Canada
/ Gerhard Rosenberger
  • Department of Mathematics, TU Dortmund, 44227 Dortmund, Germany
Published Online: 2010-02-18 | DOI: https://doi.org/10.1515/GCC.2009.51


For many groups the structure of finitely generated subgroups is generically simple. That is with asymptotic density equal to one a randomly chosen finitely generated subgroup has a particular well-known and easily analyzed structure. For example a result of D. B. A. Epstein says that a finitely generated subgroup of GL(n, ℝ) is generically a free group. We say that a group G has the generic free group property if any finitely generated subgroup is generically a free group. Further G has the strong generic free group property if given randomly chosen elements g 1, . . . , gn in G then generically they are a free basis for the free subgroup they generate. In this paper we show that for any arbitrary free product of finitely generated infinite groups satisfies the strong generic free group property. There are also extensions to more general amalgams - free products with amalgamation and HNN groups. These results have implications in cryptography. In particular several cryptosystems use random choices of subgroups as hard cryptographic problems. In groups with the generic free group property any such cryptosystem may be attackable by a length based attack.

Received: 2008-04-11

Published Online: 2010-02-18

Published in Print: 2009-04-01

Citation Information: Groups – Complexity – Cryptology. Volume 1, Issue 1, Pages 51–61, ISSN (Online) 1869-6104, ISSN (Print) 1867-1144, DOI: https://doi.org/10.1515/GCC.2009.51, February 2010

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Robert H. Gilman, Alexei Myasnikov, and Vitaliĭ Romanʼkov
Journal of Algebra, 2012, Volume 352, Number 1, Page 192
Robert H. Gilman, Alexei Myasnikov, and Roman'kov Vitali
Groups – Complexity – Cryptology, 2011, Volume 3, Number 2
Celine Carstensen, Benjamin Fine, and Gerhard Rosenberger
Groups – Complexity – Cryptology, 2010, Volume 2, Number 2

Comments (0)

Please log in or register to comment.